Alert archive / Iowa / Tornado Warnings in 2014
Tornado Warning 58, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Aug 31, 2014, 8:27 PM CDT for Calhoun County, Hamilton County, Webster County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2014, 8:27 PM CDT (01:27 UTC)
- Expired
- Aug 31, 2014, 9:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Calhoun County, IA, Hamilton County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 74 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 8:30 PM CDT | TSTM WND DMG | Harcourt, IA | GARAGE DESTROYED AND SEVERAL TREES DOWN IN TOWN. TIME ESTIMATED FROM RADAR. REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 7:12 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1500 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
247
WFUS53 KDMX 010127
TORDMX
IAC025-079-187-010200-
/O.NEW.KDMX.TO.W.0058.140901T0127Z-140901T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
827 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN WEBSTER COUNTY IN CENTRAL IOWA...
SOUTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
WESTERN HAMILTON COUNTY IN CENTRAL IOWA...
* UNTIL 900 PM CDT
* AT 827 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED OVER GOWRIE...OR 16 MILES SOUTH OF FORT
DODGE...MOVING NORTHEAST AT 45 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
WEBSTER CITY...GOWRIE...DAYTON...STRATFORD...COALVILLE...OTHO...
STANHOPE...LEHIGH...DUNCOMBE...CALLENDER...FARNHAMVILLE...
HARCOURT...DOLLIVER MEMORIAL STATE PARK...WOODMAN HOLLOW STATE
PARK...BRUSHY CREEK ST RECREATION AREA AND WEBSTER CITY MUNICIPAL
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4256 9388 4223 9373 4221 9388 4221 9441
4235 9444
TIME...MOT...LOC 0127Z 234DEG 38KT 4228 9427
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DONAVON2 follow-up statements
095
WWUS53 KDMX 010131
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
831 PM CDT SUN AUG 31 2014
IAC025-010141-
/O.CAN.KDMX.TO.W.0058.000000T0000Z-140901T0200Z/
CALHOUN IA-
831 PM CDT SUN AUG 31 2014
...THE TORNADO WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHWEST IOWA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY
MORNING FOR NORTHEAST IOWA.
LAT...LON 4256 9388 4223 9373 4221 9388 4221 9426
4239 9434
TIME...MOT...LOC 0131Z 234DEG 38KT 4231 9422
$$
IAC079-187-010200-
/O.CON.KDMX.TO.W.0058.000000T0000Z-140901T0200Z/
WEBSTER IA-HAMILTON IA-
831 PM CDT SUN AUG 31 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHERN
WEBSTER AND WESTERN HAMILTON COUNTIES...
AT 831 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 4 MILES NORTHEAST OF GOWRIE...OR 14 MILES SOUTH OF FORT
DODGE...MOVING NORTHEAST AT 45 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
LOCATIONS IMPACTED INCLUDE...
WEBSTER CITY...GOWRIE...DAYTON...STRATFORD...COALVILLE...OTHO...
STANHOPE...LEHIGH...DUNCOMBE...CALLENDER...HARCOURT...DOLLIVER
MEMORIAL STATE PARK...WOODMAN HOLLOW STATE PARK...BRUSHY CREEK ST
RECREATION AREA AND WEBSTER CITY MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4256 9388 4223 9373 4221 9388 4221 9426
4239 9434
TIME...MOT...LOC 0131Z 234DEG 38KT 4231 9422
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DONAVON977
WWUS53 KDMX 010152
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CDT SUN AUG 31 2014
IAC079-187-010202-
/O.EXP.KDMX.TO.W.0058.000000T0000Z-140901T0200Z/
WEBSTER IA-HAMILTON IA-
852 PM CDT SUN AUG 31 2014
...THE TORNADO WARNING FOR SOUTHERN WEBSTER AND WESTERN HAMILTON
COUNTIES WILL EXPIRE AT 900 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHWEST IOWA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY
MORNING FOR NORTHEAST IOWA.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
THE AREA.
LAT...LON 4256 9388 4223 9373 4221 9388 4221 9426
4239 9434
TIME...MOT...LOC 0149Z 234DEG 38KT 4231 9422
$$
DONAVONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 31, 7:10 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 31, 7:10 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 710 PM CDT SUN AUG 31 2014 .SHORT TERM /TONIGHT/... ISSUED AT 422 PM CDT SUN AUG 31 2014 SEVERE WEATHER AND HEAVY RAIN POTENTIAL ARE THE PRIMARY FORECAST CONCERNS OVERNIGHT. WARM ADVECTION BASED ELEVATED SHOWERS AND THUNDERSTORMS CURRENTLY ONGOING OVER WESTERN IOWA WITH THE MAIN FOCUS OVER THE WEST CENTRAL PORTION OF THE STATE. THIS HAS RESULTED IN AN EXPANSIVE CLOUD DECK OVER CENTRAL IOWA AND HAS LED TO SFC BASED CAPPING THROUGH THE AREA. THE SFC INSTABILITY IS MUCH STRONGER INTO SOUTHWEST NEBRASKA AND NORTHEAST KANSAS AND THIS SHOULD BE THE AREA FOR SURFACE BASED DEVELOPMENT. STORMS MAY BE INITIALLY SUPERCELLULAR OVER THAT REGION BUT SHOULD GRADUALLY TRANSITION TO A MORE LINEAR THREAT AS THE SYSTEM ADVANCES INTO WESTERN AND CENTRAL IOWA. STILL POTENTIAL FOR AN ISOLATED TORNADO THUS THE REASON FOR THE INCLUSION OF A FEW WESTERN COUNTIES IN THE CURRENT TORNADO WATCH. THE INSTABILITY AXIS WILL INCREASE ACROSS CENTRAL IOWA AS THE LOW LEVEL JET INCREASES AND POOLING OF MOISTURE OCCURS AHEAD OF THE COLD FRONT. A VIGOROUS UPPER LEVEL SHORT WAVE/PV ANOMALY WILL ARRIVE THIS EVENING WILL HELP STORMS BECOME MORE WIDESPREAD OVERNIGHT. STORMS INITIALLY SHOULD BE MOVING NEARLY PARALLEL TO THE INSTABILITY WHICH WILL LEAD TO THE POTENTIAL FOR TRAINING STORMS. DEVELOPING COLD POOLS AND THE THREAT FOR DAMAGING WIND GUSTS ARE EXPECTED THE PRIMARY SEVERE WEATHER THREAT. HEAVY RAINFALL IS ALSO ANOTHER ISSUE OVERNIGHT. CURRENT PWAT VALUES ARE LESS THAN IMPRESSIVE AND GENERALLY UNDER 1.5 INCHES. HOWEVER SHOULD HAVE POOLING OVERNIGHT AS ADDITIONAL MOISTURE ARRIVES AND WILL PUSH VALUES TO NEAR 1.75 INCHES AND WILL HELP LEAD TO FAVORABLE CONDITIONS FOR WARM RAIN PROCESSES. HAVE ISSUED A FLASH FLOOD WATCH FOR THE SOUTHWEST QUARTER OF THE AREA WHERE THE LOWEST FLASH FLOOD GUIDANCE VALUES EXIST IN ADDITION TO THE HIGHEST THREAT FOR HEAVY RAINFALL. BEST POTENTIAL WILL BE BETWEEN 00-09Z WITH THE DES MOINES METRO THREAT BETWEEN 03-07Z. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 405 PM CDT SUN AUG 31 2014 COLD FRONT TO MOVE THROUGH TONIGHT AND BE STRETCHED ACROSS THE FAR SOUTHEASTERN CWA BY MONDAY MORNING. SOME LINGERING STORMS OR ADDITIONAL DEVELOPMENT ALONG THE FRONT POSSIBLE THROUGH THE MORNING/EARLY AFTERNOON HOURS AS SOUTHERLY FLOW AND THETA E ADVECTION IN PLACE. SECONDARY PUSH OF COOLER AIR ALONG WITH ENERGY ALOFT TO SLIDE THROUGH NORTHERN IOWA/SOUTHERN MINNESOTA. COULD SEE SOME CHANCES FOR PRECIP WITH THIS ENERGY AS WELL...BUT MAJORITY OF PRECIP EXPECTED TO REMAIN NORTH/EAST OF THE CWA. STILL SOME WEAK INSTABILITY AROUND WITH COOLER AIR MOVING IN ALOFT...AND WEAK BOUNDARY SO HAVE KEPT SOME SMALL POPS ACROSS THE NORTH/EAST FOR MONDAY AFTERNOON. ADDITIONAL PRECIPITATION CHANCES EXPECTED ACROSS NORTHERN IOWA FOR MONDAY NIGHT...AS ANOTHER WEAK WAVE MOVES THROUGH ALOFT...WITH DRY CONDITIONS EXPECTED TUESDAY INTO EARLY TUESDAY EVENING AS HIGH PRESSURE BUILDS INTO THE REGION BRIEFLY. RETURN FLOW SETS UP TUESDAY NIGHT...WITH A WARM FRONT ALOFT LIFTING NORTH NORTHEAST INTO THE CWA TUESDAY NIGHT. THIS FRONT IS ASSOCIATED WITH A DEVELOPING AREA OF LOW PRESSURE ALONG THE WESTERN HIGH PLAINS. MOISTURE TO INCREASE ACROSS THE STATE LATE TUESDAY NIGHT INTO WEDNESDAY AS SOUTHERLY FLOW INCREASE OFF THE GULF. COULD SEE SOME THUNDERSTORMS DEVELOP ALONG THE BOUNDARY LIFTING NORTH THROUGH THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY. DEWPOINTS PUSH INTO 70S WEDNESDAY...WITH HUMID CONDITIONS RETURNING TO THE CWA. UPPER LEVEL WAVE TO PUSH EASTWARD FROM THE ROCKIES THROUGH THE CENTRAL US LATE IN THE WEEK. SFC LOW TO TRACK THROUGH THE GREAT LAKES REGION...WITH TRAILING COLD FRONT EXPECTED TO DROP THROUGH THE CWA LATE THURSDAY NIGHT INTO FRIDAY. THIS WILL BRING ADDITIONAL THUNDERSTORM CHANCES TO THE STATE WITH HIGH PRESSURE AND MAINLY DRY CONDITIONS EXPECTED INTO THE WEEKEND. EXTENDED RANGE TRYING TO BRING A WEAK SYSTEM THROUGH LATE IN THE WEEKEND...BUT LOOKS LIKE MAIN TRACK OF THE SYSTEM WILL BE JUST OFF TO THE NORTH AND EAST FOR NOW. AS FOR TEMPERATURES...EXPECT WARMING TEMPS MONDAY THROUGH WEDNESDAY WITH TEMPS NEAR OR ABOVE AVERAGE...WITH A COOL OFF TO SLIGHTLY BELOW AVERAGE TEMPS FOR THE WEEKEND. && .AVIATION...01/00Z ISSUED AT 708 PM CDT SUN AUG 31 2014 PRIMARY CONCERN WILL OBVIOUSLY BE CONVECTIVE TRENDS AND ASSOCIATED CATEGORY DEGRADATION. STORMS SHOULD BE QUITE ACTIVE THIS EVENING WITH PLENTY OF LIGHTNING...GUSTY WINDS AND HAIL. DETAILS ON HOW LOW INDIVIDUAL STORMS GO HAVE LITTLE PREDICTABILITY SO STARTED WITH IFR BUT CERTAINLY COULD GO LOWER. EXPECT THIS CONVECTION TO PERSIST THROUGH MUCH OF THE EVENING FOLLOWED BY MORE TRANQUIL VFR CONDITIONS INTO MON MORNING. && .HYDROLOGY... ISSUED AT 1241 PM CDT SUN AUG 31 2014 CONCERNS FOR FLOODING CONTINUE VERY LATE THIS AFTERNOON AND TONIGHT. CURRENT PROFILES REMAIN QUITE DRY BELOW 700 MB HOWEVER MOISTURE ADVECTION LATE AFTERNOON AND INTO TONIGHT SHOULD HELP PUSH PWAT VALUES TO NEAR 1.6 INCHES OVER A NARROW CORRIDOR BY THIS EVENING. RECENT RAINFALL...ESPECIALLY SOUTHWEST INTO THE CENTRAL COUNTIES...HAVE PRODUCED NEAR SATURATED GROUND ENOUGH TO LOWER THE THREE HOUR FFG VALUES TO NEAR 1.5 TO 2.5 INCH RANGE AS A RESULT OF HIGH RUNOFF RATES. A WIDESPREAD ONE TO TWO INCH RAINFALL WITH SPOTTY THREE INCH AMOUNTS IS LIKELY OVERNIGHT. GIVEN THE LOW FFG VALUES...LOCAL FLASH FLOODING IS A POSSIBILITY. CONTINUE TO MONITOR THE NEED FOR HEADLINES OVERNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ADAIR-ADAMS-AUDUBON- BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-GREENE-GUTHRIE- MADISON-POLK-RINGGOLD-STORY-TAYLOR-UNION-WARREN. && SHORT TERM...DONAVON LONG TERM...BEERENDS AVIATION...SMALL HYDROLOGY...MS AUG 14/DONAVON
Hazardous weather outlook, Aug 31, 4:07 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 407 PM CDT SUN AUG 31 2014 IAZ044>048-057>059-070>073-081>083-092>094-011000- CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 407 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING INTO TONIGHT. IAZ060-011000- POLK- 407 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. IAZ004>007-015>017-023>028-033>039-049-050-061-062-074-075- 084>086-095>097-011000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER- POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE- DAVIS- 407 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. MJB
In the hours before
Local storm report, Aug 31, 7:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST POCAHONTAS 42.74N 94.67W
08/31/2014 M68 MPH POCAHONTAS IA TRAINED SPOTTER
FROM STORM SPOTTER
&&
JJOHNSONSpecial weather statement, Aug 31, 8:02 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 802 PM CDT SUN AUG 31 2014 IAZ046>048-059>061-010230- JASPER IA-BOONE IA-STORY IA-DALLAS IA-POLK IA-GREENE IA- 802 PM CDT SUN AUG 31 2014 ...SEVERE THUNDERSTORMS WITH DAMAGING WIND APPROACHING CENTRAL IOWA... AT 755 PM CDT...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR COON RAPIDS...OR 15 MILES NORTHWEST OF GUTHRIE CENTER...MOVING EAST AT 55 MPH. WARNINGS WILL LIKELY BE ISSUED WITH THESE STORMS BY THE TIME THEY REACH CENTRAL IOWA...INCLUDING BOONE...DALLAS...STORY AND POLK COUNTIES BETWEEN 830 PM AND 930 PM. WINDS OF 80 MPH COULD VERY WELL OCCUR WITH THE PASSAGE OF THESE STORMS PRODUCING WIDESPREAD TREE DAMAGE AND POWER OUTAGES. NOW IS THE TIME TO WRAP UP OUTDOOR ACTIVITIES AND HEAD TO STURDY SHELTER. TORRENTIAL RAINS WITH PONDING WATER ON ROADS AND POTENTIALLY FLASH FLOODING MAY ALSO OCCUR WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... DES MOINES...AMES...ANKENY...URBANDALE...JOHNSTON...CLIVE... ALTOONA...WAUKEE...BOONE...GRIMES...PERRY...NEVADA...BONDURANT...POLK CITY...HUXLEY...SAYLORVILLE...MADRID...MITCHELLVILLE...OGDEN AND DALLAS CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR IOWA. LAT...LON 4162 9332 4163 9428 4212 9416 4213 9323 TIME...MOT...LOC 0055Z 269DEG 48KT 4188 9462 SMALL
Local storm report, Aug 31, 8:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT SUN AUG 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND GST AUDUBON 41.72N 94.93W
08/31/2014 M58 MPH AUDUBON IA MESONET
SCHOOLNET SITE
&&Local storm report, Aug 31, 8:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SUN AUG 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND DMG DENISON 42.02N 95.35W
08/31/2014 CRAWFORD IA PUBLIC
10" DIAMETER TREES DOWN - "REPORT VIA SOCIAL
MEDIA"
&&Local storm report, Aug 31, 8:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT SUN AUG 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG JEFFERSON 42.02N 94.38W
08/31/2014 GREENE IA PUBLIC
TREES DOWN IN JEFFERSON - "REPORT VIA SOCIAL
MEDIA"
&&Local storm report, Aug 31, 8:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HEAVY RAIN 5 ESE CHARTER OAK 42.04N 95.51W
08/31/2014 M0.00 INCH CRAWFORD IA TRAINED SPOTTER
3.60 INCHES SINCE 600 PM
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:10 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 50 min |
| Aug 31, 7:29 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac, Webster | 46 min |
| Aug 31, 7:33 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Calhoun, Carroll, Greene, Guthrie | 42 min |
| Aug 31, 7:44 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas, Webster | 46 min |
| Aug 31, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 65 min |
| Aug 31, 8:02 PM CDT | Special Weather Statement | DMX | Boone, Dallas, Polk, Story | 88 min |
| Aug 31, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Boone, Carroll, Dallas, Greene, Guthrie | 58 min |
| Aug 31, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Hamilton, Webster | 54 min |
| Aug 31, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Webster, Wright | 52 min |
| Aug 31, 8:46 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 59 min |
| Aug 31, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 57 min |
| Aug 31, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 1 more | 48 min |
| Aug 31, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 60 min |
| Aug 31, 9:46 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 44 min |
| Aug 31, 9:55 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy, Tama | 50 min |
| Aug 31, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Warren | 51 min |
| Aug 31, 10:10 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 6 hr |
| Aug 31, 10:54 PM CDT | Flash Flood Warning | DMX | Clarke, Lucas, Madison, Marion, Warren | 6 hr |
| Aug 31, 11:49 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 41 min |
| Sep 1, 12:31 AM CDT | River Flood Warning | DMX | Polk | 5 days |
| Sep 1, 11:11 AM CDT | River Flood Warning | DMX | Polk | 66 hr |
Nearby
Tornado Warnings in Iowa, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.